Weight Loss Support - Does anyone have experience with diuretics?




munchievictim
04-25-2012, 08:36 AM
Hey guys. I've got very high blood pressure (at the ripe old age of 21) and my doctor just put me on a diuretic to treat it. I took it for the first time yesterday and this morning I weighed in 7 lbs lower, at 251. I was 251 for one day last week when I ate like 600 calories in a day and the next day I went back up and by the end of the week I was 258. I've been struggling A LOT since then. I ate 1400 calories yesterday and didnt exercise. I'm excited to see 251 but l know it's just water weight so I'm trying not to get emotionally attached to the loss.
So here's my question: is it all going to come right back? If I'm still on plan will it just boost my loss or is all of it due to the diuretic? It seems way, way too easy and I just don't want to be devastated if I step on the scale tomorrow and it says 258 again, which is what I expect. It would be great if I could just start back at 251 and keep moving down, but I don't feel like I earned it. I tried googling for info, and all I can find is people trying to use diuretics to lose weight, which is stupid to me because it's obviously just water weight and so easily regained. I've got a months dose and will be taking it for the foreseeable future because my blood pressure is crazy high.
Anyone have experience with this?


AmandaBickham
04-25-2012, 09:17 AM
Hi there! Blood pressure medication at the age of 21?? What was your blood pressure running? I am going to assume you are on lasix or hydrochlorothiazide. Here goes: 1.) Water weight is water weight, you will always have flucuation no matter if you are on a diuretic or not - yours are just so much more pronounced. Keep watching what you eat eat and working out, the diuretic should not affect fat loss. Rely more on your measurements if you don't trust the scale flux. Also if you experience cramping during exercise, increase your potassium. :)
Hope this helps!

munchievictim
04-25-2012, 09:40 AM
Yep I'm on hydrochlorothiazide. She said it was just a "whiff of a dose" but it made me lose 7 lbs in one day! I do want to start taking my measurements though, because I think that's a much better indication.
My blood pressure was 130/90 last week, 150/90 this week and a few minutes later it was 160/110 so she stopped taking my BP because she said it was probably psychological at that point. She says it may have to do with anxiety or my birth control pills more than my weight, but it's out of control for my age, or any age I think!


Moondance
04-25-2012, 10:33 AM
I'm on a very low dose too. I look at it this way...my body is unable to shed the extra water on it's own, so the meds are helping me to keep my body where it "should" be. If I miss a day with the pill, my weight goes up 2-4 pounds. But since I take it regularly, I count my true weight when the water is "gone". Although, I do weigh first thing in the morning, even before I've taken my meds. The water comes off (via the bathroom) about an hour later.

AmandaBickham
04-25-2012, 10:38 AM
Munch I am going to have to agree the doctor, you probably suffer from the White Coat Syndrome. Get a blood pressure machine or go to Walmart and use the free one, the reason she is only giving you a "whiff" is because if it is normal at home, you can bottom out.

-Amanda

munchievictim
04-25-2012, 12:43 PM
Amanda- she said "white coat syndrome" lol. I think I was having a mini panic attack when they were taking it, I kept trying to tell the nurse but she didn't understand I guess. I will go check it at Walmart, by myself, no pressure :)
Moondance- I weigh in the morning too. Just after one day taking it, there's less fluid in my neck, one of the places she said I was retaining. So I guess it's probably true that there is water weight I can't shed myself. I think I do when I go wayyy low on calories, but of course it all comes rushing back as soon as I eat and drink normally.